Medications and the Liver
One of the main functions of the liver is to break down substances that we take by mouth, including medications, herbs and supplements. This process usually takes place efficiently and without causing any harm. When new medications are developed, they are extensively tested in many people prior to being approved for general use. During this period careful tests are done to ensure that the liver is not damaged. For this reason, the vast majority of the medications currently available are safe even for people with known liver disease.
Despite these safeguards sometimes medications can harm the liver. In some instances, a person can have a rare tendency that makes their liver susceptible to injury after taking a certain medication – we call this an idiosyncratic reaction. It happens in very rare instances and often cannot be predicted. Occasionally, medications that proved safe during testing are found to be potentially harmful when they are released for general use and millions of people take it. In other instances, people with liver disease may be at increased risk of developing liver damage when certain medications are used. Medications that are known to be toxic to people with liver disease usually carry a warning regarding its use in people with liver problems.
In most cases substantial liver damage can occur before symptoms appear. Typical symptoms of liver disease may include nausea, lack of appetite, discomfort on the right upper corner of the abdomen, generalized itching, dark urine and jaundice (yellow discoloration of the eyes and skin), but many people have no symptoms at all. Blood tests can usually detect evidence of liver damage before symptoms develop. When a medication known to possibly cause liver damage is used, your physician may recommend that blood tests be checked periodically after starting the medication so that any evidence of liver damage can be detected before symptoms appear.
Liver damage of any type is usually detected by doing blood tests. Usually there is no need to monitor the liver tests when a medication is started. If your physician is planning on using a medication that in the past has been shown to rarely cause liver damage, the most common test used to monitor the liver is a liver panel, which consists of several blood tests that detect liver damage. These tests are: AST (aspartate aminotransferase), ALT (alanine aminotransferase), AP (alkaline phosphatase) and bilirubin. There are many other causes for elevated liver tests. For that reason your physician may obtain a baseline liver panel prior to starting a medication to be sure that it is normal.
Minor elevations of these tests may occur after starting a medication and do not indicate significant liver damage. Generally speaking physicians are most concerned about serious medication-induced liver damage when the levels of AST and ALT rise 3 to 5 times or more over baseline or if there is an increase in bilirubin. If the elevations are minor, the medication is continued and the liver tests monitored. In most cases, the liver tests will return to normal despite continuing the medication.
Common Medications That Can Cause Liver Damage
The best known medication that can damage the liver is acetaminophen, also known as Tylenol®. This medication is widely available without prescription and is present in many of the cold and flu remedies sold in drugstores as well as in prescription pain medications. Most pain medications that are labeled as “non-aspirin” have acetaminophen as its main ingredient.
Acetaminophen, when used as directed, is extremely safe even for people with liver disease. However, taking too much acetaminophen at once, or taking a high dose of acetaminophen continuously over several days can cause damage to the liver. Healthy individuals should not take more than 1,000 mg of acetaminophen per dose, and should not take more than 3,000mg in one day (i.e. maximum of 1,000 mg every 8 hours). In addition, even healthy persons should avoid taking 3,000mg of acetaminophen daily for more than 3 to 5 days. Patients with liver disease should restrict the daily amount of acetaminophen to 2,000mg per day, or even less if severe liver disease is present. Even if you have no liver disease, always use the smallest amount of acetaminophen needed to obtain relief. It is important that you read the labels of all prescription and non-prescription medications that you take. Often acetaminophen may be present in several medications which could cause you to take a dose of acetaminophen that exceeds the safe limits.
People who drink alcoholic beverages regularly are at higher risk of developing severe liver damage from acetaminophen. Drinking alcohol regularly changes the way the liver breaks down certain medications. In the case of acetaminophen, alcohol use leads to accumulation in the liver of a toxic byproduct of acetaminophen that can kill the liver cells. People who drink alcohol regularly should not take acetaminophen or take it is small doses if at all.
Cholesterol Lowering Medications
Another common group of medications that can affect the liver tests are the cholesterol lowering medications commonly known as “statins”; a group that includes many of the currently prescribed medications to lower cholesterol. These medications have been used in millions of people with an excellent safety record and very little evidence of liver damage, even when used in people with mild liver disease. It is not rare, however, for people to develop minor elevations of the liver tests soon after they start taking these medications. In the vast majority of cases, these elevations are less than 3 times the baseline level and the levels return to normal despite continued use of the medication; recently the FDA discontinued the recommendation for routine monitoring of liver tests when starting a patient on statins. If the liver tests are monitored, the medication should not be stopped if only minor elevations of liver tests are noted.
Supplements and Herbs
Supplements and herbs, despite being “natural” can be toxic to the liver. The production and distribution of these supplements is not regulated as carefully as the production of prescription medications. “Natural” products can be sold with little testing and with no proof of efficacy. Sometimes the herb or supplement itself can cause liver damage. In other cases, impurities or toxins introduced during the preparation of the product may be toxic to the liver. Some of the natural products known to be toxic to the liver include chaparral, comfrey tea, kava, skullcap, and yohimbe, but there are many others. Even vitamin supplements and dietary supplements, such as weight losing products, can be harmful. Too much iron or vitamin A can result in significant liver damage. Generally speaking, you do not need to take iron supplements unless you have been diagnosed with iron deficiency. Vitamin A dose should never exceed 5,000 units a day, unless provided as beta-carotene.
Medication Use in People with Liver Disease
With very rare exceptions, people that have mild liver disease can safely take most common prescription and non-prescription medications at the recommended dose. Having mild liver disease such as hepatitis C or fatty liver does not increase the risk that a given medication will be toxic to the liver, however, if a person with pre-existing liver disease happens to develop liver injury from a medication, the resulting liver damage may be more severe than would occur in an otherwise healthy person with the same reaction. For that reason, whenever possible, physicians prefer to use “liver-safe” medications when we know a person has liver disease.
Often physicians may be reluctant to start patients on a cholesterol lowering medication if the liver tests are already mildly elevated; usually due to fatty liver disease. Research has shown that cholesterol lowering medications are safe in people with fatty liver disease or mild hepatitis C infection, and in fact, may be beneficial to the liver by decreasing inflammation.
People with more severe types of liver disease such as cirrhosis have to be more careful regarding the types and dose of medications they take. While the ability of the liver to properly break down and utilize medications is preserved even when severe liver disease is present, there are some medications that should not be used or should be used at reduced dose when given to patients with advanced cirrhosis.
Recommendations to Minimize the Risk of Liver Injury from Medications
- Always keep a list of all the prescription and non-prescription medications that you take, including herbs, vitamins and supplements. Bring this list with you to every physician’s appointment.
- The fewer medications you take the better. This includes herbs, supplements, prescription and non-prescription medications. If you have several physicians prescribing medications for you, be sure all of them are updated on your current list of medications.
- When using non-prescription medications, be sure to read the label carefully and never exceed the recommended amount. Avoid taking the maximum recommended dose for a prolonged period without consulting a physician.
- If you are taking several medications, be sure the ingredients are not the same; otherwise you may risk taking an accidental overdose.
- If you drink a significant amount of alcohol daily, avoid or restrict the use of acetaminophen; never take the maximum recommended dose.
- If you have liver disease, make sure that your physician is aware of your diagnosis and the severity of your liver disease.
- If you have advanced liver disease such as severe cirrhosis, it is a good idea to consult with the liver specialist before starting new medications.
Author(s) and Publication Date(s)
Jorge L. Herrera, MD, FACG, University of South Alabama College of Medicine, Mobile, AL – Published November 2007. Updated December 2012.